Wilson's disease is a rare genetic disorder of copper metabolism that leads to hepatic and neurologic impairment. It requires early diagnosis because a specific treatment is available.
Until a few years ago D-penicillamine was the primary treatment, although it had numerous side effects such as neurological toxicity and vitamin B6 deficiency. D-penicillamine can also induce skin reactions of different types: sensitivity reaction, bullous dermatoses and a group of degenerative dermatoses with particular damage to the elastic fibers of the dermis. Among those degenerative dermatoses figure mainly 3 skin disorders: cutis laxa, pseudo-pseudoxanthoma elasticum and elastosis perforans serpiginosa.
We report the case of a 65-year-old patient with long-standing Wilson's disease (50 years) treated with D-penicillamine that presented with a new skin lesion of the neck that was diagnosed as elastosis perforans serpiginosa.
In February 2008, a 65-year-old patient treated more than 20 years with high doses of D-penicillamine (1.5g/d) due to Wilson's disease presented to the liver clinic with new ulcer-like lesions of the oral mucosa and anterior skin of the neck.
Standard biochemical, serologic, metabolic and immunologic tests were negative. A biopsy of the lesion showed numerous giant cells and a lot of crumbled and shattered elastic fibers that in one place breached upward in the direction of the epidermis (Fig 1).
Figure 1 Biopsy showing numerous giant cells, and crumbled and shattered elastic fibers.
The treatment with D-penicillamine was replaced by trientine 1000 mg daily and with zinc sulfate 150 mg daily. The lesions resolved slowly but completely during 6 months after the interruption of D-penicillamine.
Elastosis perforans serpiginosa has been reported in a number of cases of treatment with D-penicillamine; sometimes in an association with other skin disorders like cutis laxa  or pseudo-pseudoxanthoma elasticum [2,3]. It seems that D-penicillamine has a toxic effect on elastic fibers in an extensive manner including skin, mucosa , joint capsules  and blood vessels .
Elastic fibers are formed with micro fibrils and amorphous elastin. Elastin elasticity is based on a series of cross-links between elastin molecules. The postulated mechanism of D-penicillamine toxicity on elastic fibers is impairment of their normal maturation by inhibition of elastin cross-linking . That is why these lesions can be considered degenerative skin lesions by opposition to two other D-penicillamine-induced skin disorders: acute sensitivity reactions and bullous dermatosis .
This article was first published on GastroHep.com on 19 April 2010.
Djibre A, Szvalb S and Assy N
Liver Unit, Ziv medical center, Safed, Israel.
Dr N Assy
Liver Unit, Ziv Medical Center
Safed 13100, Israel
Ph +972 4682 8441/5
Fax +972 4682 8442
Email Assy.firstname.lastname@example.org or Assy.email@example.com
- Rosen LB, Muellenhoff M, Tran TT, et al. Elastosis perforans serpiginosa secondary to D-penicillamine therapy with coexisting cutis laxa. Cutis 2005; 76: 49-53.
- Iozumi K, Nakagawa H, Tamaki K. Penicillamine-induced degenerative dermatoses: report of a case and brief review of such dermatoses. J Dermatol 1997; 24: 458-65.
- Bécuwe C, Dalle S, Ronger-Savlé S, et al. Elastosis perforans serpiginosa associated with pseudo-pseudoxanthoma elasticum during treatment of Wilson's disease with penicillamine. Dermatology 2005; 210: 60-3.
- Lewis BK, Chern PL, Stone MS. Penicillamine-induced elastosis of the mucosal lip. J Am Acad Dermatol 2009; 60:700-3.
- Dalziel KL, Burge SM, Frith PA, et al. Elastic fibre damage induced by low-dose D-penicillamine. Br J Dermatol 1990; 123: 305-12.
- Price RG, Prentice RS. Penicillamine-induced pelastosiserforans serpiginosa. Tip of the iceberg? Am J Dermatopathol 1986; 8: 314-20.